Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2005, 5:40 PM CDT for Koochiching County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2005, 5:40 PM CDT (22:40 UTC)
- Expired
- Apr 18, 2005, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 215 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -440 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 182243 SVRDLH MNC071-182330- /O.NEW.KDLH.SV.W.0002.050418T2240Z-050418T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 540 PM CDT MON APR 18 2005 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 630 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF INTERNATIONAL FALLS...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... INTERNATIONAL FALLS BY 600 PM CDT HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED ON THE WESTERN SIDE OF INTERNATIONAL FALLS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4860 9392 4835 9381 4845 9313 4866 9315 $$ 04
2 follow-up statements
000 WWUS53 KDLH 182257 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 557 PM CDT MON APR 18 2005 MNC071-182330- /O.CON.KDLH.SV.W.0002.000000T0000Z-050418T2330Z/ KOOCHICHING MN- 557 PM CDT MON APR 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR KOOCHICHING COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR INTERNATIONAL FALLS...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... INTERNATIONAL FALLS BY 600 PM CDT RANIER BY 605 PM CDT 6 MILES NORTHWEST OF ISLAND VIEW BY 615 PM CDT LAT...LON 4860 9392 4835 9381 4845 9313 4866 9315 $$ 04
000 WWUS53 KDLH 182320 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 617 PM CDT MON APR 18 2005 MNC071-182330- /O.CON.KDLH.SV.W.0002.000000T0000Z-050418T2330Z/ KOOCHICHING MN- 617 PM CDT MON APR 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR KOOCHICHING COUNTY... AT 612 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY TO QUARTER SIZE HAIL AT INTERNATIONAL FALLS. GOLF BALL SIZE HAIL WAS FALLING AT RANIER. THIS STORM WAS LOCATED OVER INTERNATIONAL FALLS...MOVING NORTHEAST AT 30 MPH. STORMS WILL CONTINUE TO FORM AND TRACK OVER NORTHERN KOOCHICHING COUNTY OVER THE NEXT HOUR...AND ADDITIONAL WARNINGS MAY BE NEEDED. IN ADDITION TO THE SEVERE THREAT...HEAVY RAIN CAN BE EXPECTED PRODUCING PONDING OF WATER. THE SEVERE THUNDERSTORM WILL BE NEAR... INTERNATIONAL FALLS AND RANIER THROUGH AT LEAST 630 PM CDT ISLAND VIEW THROUGH 630 PM CDT LAT...LON 4860 9392 4835 9381 4845 9313 4876 9326 $$ MELDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 18, 3:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT MON APR 18 2005 .DISCUSSION...FORECAST CONCERNS ARE ON TSRA CHANCES IN THE SHORT TERM. 18Z MSAS SFC PRESSURE PLOT PLACED THE MAIN SFC LOW CENTER IN SOUTH CENTRAL ND WITH A WEAKER LOW IN NE ND. A WARM FRONT EXTENDED FROM THE SFC LOW ALONG THE INTERNATIONAL BORDER. TSRA COMPLEX N OF THE WARM FRONT IN ONTARIO NO LONGER IMPACTING THE FA. COLD FRONT IS STILL IN CENTRAL ND AND MOVING SLOWLY. CU FIELD HAS DEVELOPED OVER SOUTHERN HALF OF THE FA AND IS SPREADING N. APPEARS SOMETHING TRYING TO GET GOING IN NE ND AND HEADING TOWARD CANADA. THE WEAKER LOW IS EXPECT TO MOVE INTO NW MN THIS EVENING AND NE OF INL WITH THE WARM FRONT REMAINING QUASI-STATIONARY. TSRA SHOULD DEVELOP IN THE VICINITY OF THE MAIN LOW CENTER AND THE COLD FRONT...SPREADING INTO NW MN AND INTO THE FAR NW PORTION OF THE FA THIS EVENING. LITTLE EASTWARD MOVEMENT TO THE TSRA EXPECTED OVERNIGHT INITIALLY THE OVERSPREADING THE REST OF THE FA TUESDAY MORNING AS THE COLD FRONT BEGINS TO MIX WITH THE POWERFUL SHORT WAVE LIFTING NE FROM NEBRASKA. THE COLD FRONT WILL MOVE INTO NW WI BY TUESDAY AFTERNOON WITH TSRA ONGOING ACROSS THE FA. WILL END THE PCPN FROM THE NW GRADUALLY TUESDAY AFTERNOON AS THE FRONT CONTINUES TO DEPART THE AREA AND A SFC HIGH BUILDS IN FROM CANADA. KEPT LOW POPS OVER THE FAR SE PORTION OF THE FA IN WI TUESDAY NIGHT FOR ANY LINGERING PCPN. SFC HIGH THEN COVERS THE FA WEDNESDAY AND THURSDAY. A BACK DOOR COLD FRONT MOVES INTO THE FA FROM CANADA ON FRIDAY...BUT NO PCPN ANTICIPATED ATTM. NEXT ROUND OF PCPN ON TAP FOR SUNDAY AS THE NEXT UPPER LEVEL SHORT WAVE/SFC SYSTEM DROPS DOWN FROM CANADA. .AVIATION...VFR CONDITIONS WILL GIVE WAY TO WIDESPREAD MVFR CONDITIONS TOWARD DAYBREAK TUESDAY. AN UPPER LEVEL LOW PRESSURE AREA WILL LIFT NORTHEAST...AND COMBINE WITH A COLD FRONT DROPPING IN FROM THE NORTHWEST...TO PRODUCE MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ON TUESDAY. SOME IFR CONDITIONS WILL BE POSSIBLE AT TIMES AS THE PRECIPITATION BECOMES MORE WIDESPREAD. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. GSF
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT MON APR 18 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. ANY THUNDERSTORM ACTIVITY ACROSS EXTREME NORTHERN MINNESOTA WILL BECOME MORE WIDESPREAD TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE PEA SIZED HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY RAIN. MINOR FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER AT AITKIN TODAY AND TONIGHT. CHECK THE LATEST FLOOD PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT ACROSS THE REGION AS A COLD FRONT MOVES SOUTHEAST ACROSS THE UPPER MIDWEST. MINOR FLOODING IS EXPECTED TO CONTINUE ON THE MISSISSIPPI RIVER AT AITKIN THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD CALL THE NATIONAL WEATHER SERVICE IN DULUTH WITH ANY HAIL OR HIGH WIND REPORTS. WEATHER SPOTTERS ARE ALSO ASKED TO REPORT ANY FLOODING AND DANGEROUSLY HIGH WATER TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH BERDES
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 6:24 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.